Indian Journal of Pharmacology Home 

CASE REPORT
[Download PDF]
Year : 2004  |  Volume : 36  |  Issue : 2  |  Page : 101-

Oral chloroquine-induced Stevens-Johnson syndrome

RS Beedimani, S Rambhimaiah 
 Department of Pharmacology, M. R. Medical College, Gulbarga - 585105, Karnataka, India

Correspondence Address:
R S Beedimani
Department of Pharmacology, M. R. Medical College, Gulbarga - 585105, Karnataka
India




How to cite this article:
Beedimani R S, Rambhimaiah S. Oral chloroquine-induced Stevens-Johnson syndrome.Indian J Pharmacol 2004;36:101-101


How to cite this URL:
Beedimani R S, Rambhimaiah S. Oral chloroquine-induced Stevens-Johnson syndrome. Indian J Pharmacol [serial online] 2004 [cited 2022 Aug 10 ];36:101-101
Available from: https://www.ijp-online.com/text.asp?2004/36/2/101/6773


Full Text

Chloroquine is a 4-aminoquinoline anti-malarial and a very potent blood schizonticidal drug. It is very effective against the erythrocytic forms of all four plasmodial species. It is a weak base and it buffers intracellular pH, thereby inhibiting cellular invasion by parasitic organisms. It also inhibits haem polymerase, the enzyme that polymerizes haem to haemozoin.[1] Intracellular accumulation of haem is toxic to the parasite. Chloroquine is completely absorbed orally, extensively distributed and has a large volume of distribution. It is usually given orally and can also be given by i.m., s.c., or as slow i.v. infusion. It has a half-life of ~ 50 h. It is the mainstay for the treatment of malaria and chemoprophylaxis of malaria. It is a safe drug in pregnancy. Adverse reactions commonly associated with chloroquine include severe gastritis, difficulty in accommodation, blurring of vision, corneal opacity, toxic psychosis, photosensitive dermatoses and even retinal damage on prolonged use.[2] However, the Stevens-Johnson syndrome and toxic epidermal necrolysis with chloroquine have been rarely noted.[3]

This is a written account about a potentially fatal and rare adverse reaction of chloroquine which is relevant because of its widespread use.

A 32-year-old female of 61 kg was brought to the emergency department with painful skin blisters and erosions accompanied by fever and myalgia. It started on the 3rd day following the completion of a course of oral chloroquine (Tablets Lariago, Chloroquine phosphate 500 mg, Ipca Laboratories, Mumbai; 2 tables stat, 1 tablet after 6 h, 1 o.d. for 2 days) for empirical treatment of malaria by a local physician.

This adverse drug reaction was diagnosed as the Stevens-Johnson syndrome due to chloroquine by a dermatologist. It started as erythematous papular eruptions on the trunk with itching, and then progressed to involve the face, extremities and mucous membrane of the mouth. She had difficulty in swallowing due to painful erosions of the mouth and oropharynx. It was associated with bilateral severe conjunctivitis but there was no visual impairment. Bullae continued to appear on the trunk and extremities with fever and myalgia for about a week. She also had purpuric rashes over the trunk, extremities and face. The patient was treated for one week with i.v. fluids, ciprofloxacin 200 mg 8 h i.v. to prevent secondary infections (Cipla, Mumbai), hydrocortisone sodium hemisuccinate 100 mg 8 hour i.v. (Glaxo Allenburys), ranitidine 150 mg b.d. orally (Glaxo), cetirizine 10 mg o.d. orally (Cipla), local application of glycerin for soothing effect and gentian violet as antiseptic for 7 days. The patient improved and was discharged.

Investigations revealed the following: malarial parasite and Widal test - negative, blood urea -34 mg%, serum creatinine -1.4 mg%, total count - 9200 cells/mm3, P-71%, L-28%, E-1%, ESR-15 mm/h, platelets - 3.2 lakhs/mm3, HIV-Non reactive.

The patient had not taken chloroquine in the past and there was no history of drug allergy. No other drugs like paracetamol or oral contraceptive pills were taken. No burning sensation on exposure to sunlight was present. Other blistering skin diseases like pemphigus vulgaris and bullous pemphigoid, mucocutaneous diseases like Behcet's syndrome and Reiter's syndrome, vasculitides like systemic lupus erythematosus and polyarteritis nodosa were excluded on clinical grounds.

Thus the above outlined Stevens-Johnson syndrome has a temporal relationship to chloroquine administration. However, rechallenge is not justified due to ethical constraints and fatal consequences. This adverse reaction is not dose-related and can be labeled as Type B class of adverse effect. It can be considered as Probable / Likely adverse drug reaction as per causality assessment of suspected adverse drug reactions.[4] The estimated incidence of the Stevens-Johnson syndrome ranges between 1.2 and 6 per million population per year but the mortality rate is 15%.[5] Patients with HIV infection seem to be at an increased risk of developing the Stevens-Johnson syndrome. There are reports of chloroquine-induced Stevens-Johnson syndrome but it is often overlooked in its adverse effect profile.[6],[7] Thus the idea of this written statement is to create awareness about the rare but potentially fatal drug reaction like Stevens-Johnson syndrome with chloroquine which is commonly used for endemic malaria in India.

References

1Tracy JW, Webster LT. Drugs used in chemotherapy of protozoal infections: In: Goodman Gilman's: The Pharmacological basis of therapeutics. 10th ed. New York: McGraw-Hill; 2001. p. 1077.
2Prabhakara VG, Jayaraman M, Kamalam A, Yesudian P. Chloroquine - induced photosensitive dermatoses. Indian J Dermatol Venerol Leprol 1996;62:165-6.
3Sweetman SC, editor. Chloroquine, adverse effects. Martindale. The Complete drug reference. 33rd ed. UK: Pharmaceutical Press; 2002.
4Edwards IR, Aronson JK. Adverse drug reactions: definitions, diagnosis and management. Lancet 2000;356:1255-9.
5Magee P. Drug induced skin disorders. In: Roger Walker, Edwards, editors. Clinical Pharmacy and therapeutics, 2nd ed. London: Churchill Livingstone; 1999. p. 837.
6Bhargava P, Kuldeep CM, Mathur NK. Chloroquine induced toxic epidermal necrolysis. Indian J Dermatol Venerol Leprol 1996;62:167-8.
7Kanwar AJ, Singh OP. Toxic epidermal necrolysis-drug induced. Indian J Dermatol 1976;21:73-7.